High Wind, Roberts
- When
- March 27, 8:00 AM CST to 10:00 AM CST
- Where
- Roberts forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 45.630, -96.946 (the zone’s center; the record gives no point)
Low pressure west of the region strengthened as the system moved east across the area. A tight pressure gradient between the cold air behind the system and warm air ahead of the system brought high winds to much of the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Low pressure west of the region strengthened as the system moved east across the area. A tight pressure gradient between the cold air behind the system and warm air ahead of the system brought high winds to much of the area. The high winds also worsened the already dry conditions that were in place, creating dangerous fire weather conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 27, 5:39 AM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
639 AM CDT TUE MAR 27 2012
.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH THURSDAY
FORECAST CHALLENGES INCLUDE STRENGTH OF WINDS TODAY AND
ACCOMPANYING FIRE WEATHER CONCERNS...AS WELL AS THUNDERSTORM
CHANCES THURSDAY AND TEMPERATURES THROUGHOUT THE PERIOD.
CURRENTLY...A 992HPA SURFACE LOW IS CONSOLIDATING ALONG THE NORTH
DAKOTA/SOUTH DAKOTA BORDER...AMID A MOSTLY CLEAR SKY /SYSTEM DRY
SLOT OVERHEAD/ WHILE TEMPERATURES ARE STEADILY FALLING INTO THE
40S AND 50S. MORE LIKE TEMPERATURES ARE HOLDING STEADY OR PERHAPS
WARMING A COUPLE OF DEGREES ACROSS THE FAR EASTERN ZONES THIS
MORNING WHERE WEAK LOW LEVEL WAA REMAINS. THE TROWAL-FORCED BAND
OF CLOUDS/RAIN EXPECTED WITH THIS LOW IS DEVELOPING/ROTATING INTO
CORSON/DEWEY COUNTIES THIS MORNING AS WELL. THE ADVISORY STRONG
SOUTHERLY WINDS HAVE FINALLY DROPPED OFF SOME EARLY THIS MORNING.
OUT WEST...THE WINDS HAVE BEGUN THEIR SWITCH OVER TO
WESTERLY...WHILE TWO PRESSURE RISE BUBBLES OF INTEREST CONTINUE
THEIR MARCH TOWARD THE WESTERN CWA. THE STRONGER OF THE TWO
PRESSURE TENDENCY BUBBLES IS APPROACHING FROM WYOMING /6HPA IN
THREE HOURS/ THIS MORNING.
TODAY...BETWEEN THESE PRESSURE RISES...AND THE EXPECTED
SUBSIDENCE + MIXING WITH SUNRISE...0.5KM WIND SPEEDS TO 35 TO 40
KNOTS /925HPA WINDS OF 35 TO 40 KNOTS AND 850HPA WINDS OF 45 TO 55
KNOTS/ SHOULD BE ABLE TO PRODUCE SEVERAL HOURS OF NEARLY 40 MPH
SUSTAINED WINDS WITH GUSTS AS HIGH AS 55 TO 60 MPH TODAY OVER
CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. FURTHER EAST OVER THE
CWA...THE SAME THEME EXISTS ONLY WITH WIND SPEEDS JUST SLIGHTLY
LESS...UNTIL REACHING WEST CENTRAL MINNESOTA WHERE WIND SPEEDS ARE
LIKELY TO TOP OUT IN STRONG ADVISORY SPEEDS. THERE IS ALSO
EXPECTED TO BE A FEW HOURS OF LIGHT RAIN SHOWERS PASSING
THROUGH...MAINLY ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST
SOUTH DAKOTA TODAY...AS THIS AFOREMENTIONED TROWAL AIRSTREAM
EXTENDS DOWN INTO THE CWA FROM NORTH DAKOTA TODAY.
TUESDAY NIGHT THROUGH EARLY WEDNESDAY NIGHT LOOKS TO BE A
RELATIVELY DRY AND TRANQUIL PERIOD AS HIGH PRESSURE AT THE SURFACE
AND ALOFT BUILD THROUGH THE CWA.
HOWEVER...LATE WEDNESDAY NIGHT THROUGH THURSDAY...THE NEXT
MID-LEVEL S/W TROF WORKS THROUGH THE NORTHERN PLAINS. IT WILL
BRING A PERIOD OF RETURN FLOW MOISTURE ADVECTION AND WAA TO THE
CWA...SO COLLABORATED A SMALL POP INTRODUCTION TO LATE WEDNESDAY
NIGHT...AND CONTINUED THE MENTION OF PRECIPITATION...MAINLY ACROSS
THE EASTERN HALF OF THE CWA...ON THURSDAY FOR ANY
SHOWERS/THUNDERSTORMS THAT THE S/W TROFS ASSOCIATED COLD FRONT
MIGHT BE ABLE TO SCROUNGE UP. 0-6KM SHEAR WEDNESDAY NIGHT THROUGH
THURSDAY AND AVAILABLE MOISTURE FOR STRONG...DEEP CONVECTION
APPEARS LIMITED AT BEST...SO JUST RUN OF THE MILL THUNDERSTORMS
ARE POSSIBLE AT THIS POINT.
TEMPERATURES THROUGH THE PERIOD CONTINUE TO BE ABOVE NORMAL.
WEDNESDAY LOOKS A BIT COOLER THAN TODAY WITH LESS MIXING AND A
SOMEWHAT COOLER BOUNDARY LAYER AIRMASS TO OVERTURN. BUT...THURSDAY
SHOULD PRODUCE HIGH TEMPERATURES ONCE AGAIN MAINLY IN THE 60S AND
70S.
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY
A SHORTWAVE AND TROUGH WILL CONTINUE TO PUSH EAST THROUGH SOUTH
DAKOTA THURSDAY EVENING BRINGING SOME SHOWERS AND TSTORMS TO AREAS
EAST OF THE MISSOURI RIVER. THE PATTERN CONTINUES TO BE ACTIVE IN
THE LONG TERM WITH QUICK MOVING TROUGH AND RIDGES AT THE START OF
THE PERIOD. ANOTHER WEAKER RIDGE WILL BUILD IN ON SATURDAY WITH A
DEVELOPING ROCKY MOUNTAIN LOW HELPING TO DRAW UP SOME WARMER AIR
INTO THE REGION. THE BIG FORECASTING CHALLENGE IS THE PACIFIC
TROUGH THAT WILL TRANSLATE EAST INTO THE DAKOTAS BEHIND THIS
SURFACE LOW BY SUNDAY NIGHT. THE LATEST EC IS COMING MORE INTO
LINE WITH THE GFS...THOUGH THE ECMWF IS STILL NOT QUITE AS POTENT
OR AS QPF HAPPY. STILL IT LOOKS LIKE TSTORMS WILL BE POSSIBLE WITH
THE SFC FRONT. THEN MUCH COLDER AIR AND VERY STRONG WINDS WILL
MOVE IN BEHIND THE FRONT...ASSOCIATED WITH THE UPPER TROUGH. BOTH
MODELS NOW HAVE WRAPAROUND MOISTURE LATE MONDAY/TUESDAY MOVING
INTO THE REGION. IF THE GFS H85 -4 DEGREE PROGS COME TO PASS...WE
WILL BE LOOKING AT A MIX OF RAIN AND SNOW ACROSS THE AREA BY
MONDAY NIGHT. KEPT POPS A LITTLE ON THE LIGHT SIDE FOR NOW DUE TO
MODEL DIFFERENCES.
&&
.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
AN INTENSE AREA OF LOW PRESSURE WILL MOVE ACROSS EASTERN NORTH
DAKOTA TODAY BRINGING VERY STRONG WINDS TO ALL OF THE TAF
LOCATIONS. SOUTH WINDS WILL TURN AROUND TO THE WEST EARLY TODAY. WINDS
WILL BE FROM 30 TO 35 KNOTS SUSTAINED WITH GUSTS TO 40 TO 50 KNOTS
AT TIMES. THE WINDS WILL FALL OFF QUICKLY BY EARLY EVENING
TUESDAY. CONDITIONS ARE EXPECTED TO BE VFR.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-
LYMAN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
WALWORTH.
RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 7 PM
CDT /6 PM MDT/ THIS EVENING FOR LOWER BAD RIVER-MISSOURI
COTEAU-UPPER CHEYENNE-UPPER JAMES RIVER-UPPER MISSOURI
COTEAU.
MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BIG STONE-TRAVERSE.
&&
UPDATE...WISE
SHORT TERM...DORN
LONG TERM...WISE
AVIATION...WISE
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 512 AM CDT TUE MAR 27 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 512 AM CDT TUE MAR 27 2012 /412 AM MDT TUE MAR 27 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR ALL OF THE FORECAST AREA TODAY...EXCEPT BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. THESE TWO COUNTIES ARE UNDER A WIND ADVISORY TODAY. THERE IS ALSO A RED FLAG WARNING IN EFFECT FROM THE MISSOURI RIVER VALLEY TO THE JAMES RIVER VALLEY TODAY...WHILE ALL OF THE FORECAST AREA FALLS UNDER THE EXTREME FIRE DANGER CATEGORY...DUE TO THE ONGOING DRY GRASSLAND FINE FUELS AND EXCESSIVELY STRONG WEST WINDS DEVELOPING TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE IN THE FORECAST THURSDAY AND THURSDAY NIGHT. THE POTENTIAL ALSO EXISTS TO SEE THUNDERSTORMS ENTERING THE FORECAST PICTURE LATE IN THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373408, 373407, 373409, 373406.